Skip to main content

Spectral-infinite-element simulations of earthquake-induced gravity perturbations

Author(s): Gharti, Hom Nath; Langer, Leah; Tromp, Jeroen

To refer to this page use:
Abstract: Although earthquake-induced gravity perturbations are frequently observed, numerical modelling of this phenomenon has remained a challenge. Due to the lack of reliable and versatile numerical tools, induced-gravity data have not been fully exploited to constrain earthquake source parameters. From a numerical perspective, the main challenge stems from the unbounded Poisson/Laplace equation that governs gravity perturbations. Additionally, the Poisson/Laplace equation must be coupled with the equation of conservation of linear momentum that governs particle displacement in the solid. Most existing methods either solve the coupled equations in a fully spherical harmonic representation, which requires models to be (nearly) spherically symmetric, or they solve the Poisson/Laplace equation in the spherical harmonics domain and the momentum equation in a discretized domain, a strategy that compromises accuracy and efficiency. We present a spectral-infinite-element approach that combines the highly accurate and efficient spectral-element method with a mapped-infinite-element method capable of mimicking an infinite domain without adding significant memory or computational costs. We solve the complete coupled momentum-gravitational equations in a fully discretized domain, enabling us to accommodate complex realistic models without compromising accuracy or efficiency. We present several coseismic and post-earthquake examples and benchmark the coseismic examples against the Okubo analytical solutions. Finally, we consider gravity perturbations induced by the 1994 Northridge earthquake in a 3-D model of Southern California. The examples show that our method is very accurate and efficient, and that it is stable for post-earthquake simulations.
Publication Date: 16-Jan-2019
Citation: Gharti, Hom Nath, Leah Langer, and Jeroen Tromp. "Spectral-infinite-element simulations of earthquake-induced gravity perturbations." Geophysical Journal International 217, no. 1 (2019): 451-468. doi:10.1093/gji/ggz028.
DOI: doi:10.1093/gji/ggz028
ISSN: 0956-540X
EISSN: 1365-246X
Pages: 451 - 468
Type of Material: Journal Article
Journal/Proceeding Title: Geophysical Journal International
Version: Final published version. Article is made available in OAR by the publisher's permission or policy.

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.